Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 66, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 14, 2022, 4:27 PM CDT for Beltrami County, Clearwater County, Lake of the Woods County, Minnesota. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 14, 2022, 4:27 PM CDT (21:27 UTC)
- Expired
- Jun 14, 2022, 5:30 PM CDT
- In force
- 63 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Tornado
- Possible
- Damage threat
- Considerable
- Hail
- 1.75 in
- Wind
- 70.0 mph
Counties Beltrami County, MN, Clearwater County, MN, Lake of the Woods County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 180 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 14, 3:44 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 9.5 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 79 J/kg
- Mixed-layer CIN
- -564 J/kg
- Mixed-layer LCL
- 458 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 281 m²/s²
- 0-3 km storm-relative helicity
- 272 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 4:04 PM CDT, 23 minutes earlier.
Area forecast discussion, Jun 14, 4:04 PM CDT, 23 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 404 PM CDT Tue Jun 14 2022 .MESOSCALE DISCUSSION... Issued at 351 PM CDT Tue Jun 14 2022 Storms continue to develop along a surface-based warm front stretching across northwest Minnesota. A supercell has formed and currently sits over Red Lake and eastern Polk County and sits along this boundary. Additionally, a few individual cells have cropped up to the northwest along a surface based inverted trough. In the vicinity of the warm front, strong effective helicity exists with solid differential temperature advection enhancing the lapse rates between 850 and 500 mbs. Over the next few hours, expect additional development near the surface trough and along the surface warm front. All hazards are possible along the surface based warm front, including tornadoes along the warm front where surface vorticity and right moving helicity is enhanced. STP and VTP values in the vicinity of the warm front are very high and tornado climatology is above the 75th percentile. Supercell splits are also likely as flow above 3km tends to favor both left and right moving supercells. Additional cells appear to be forming to the south of the supercell, so there is high concern in its evolution over the next few hours. && .SHORT TERM...(This afternoon through Wednesday night) Issued at 324 PM CDT Tue Jun 14 2022 This afternoon-Evening: We are continuing to monitor the potential for severe thunderstorm initiation along a warm front that currently stretches over northwest MN. ML CAPE axis is around 2500 J/KG in the warm sector, while effective shear is 50-60kt at his time in proximity of the frontal zone. Strong veering in the low levels will also potentially support tornadic development if the storms stay closer to the front. This is likely with right movers as mean winds and left motions will tend to quickly move ahead of the front and become elevated. Elevated storms could still become severe in this scenario, just more likely to have hail as a primary threat vs. all modes with more discrete cells. Timing of surface low/warm front places the window for severe convection in northwest MN through about 6PM before it transitions north or east of our CWA. Wednesday: Mid-upper low still lingers over southern Manitoba with westerly flow in place over the Dakotas. Cyclonic flow may allow for elevated showers/weaker thunderstorms to develop during peak heating related to the cold pool aloft, however these will have to overcome very dry lower levels. Very good mixing may allow for us to tap into stronger winds aloft and this could support gusts around 45mph (reflected on BUFKIT momentum transfer). RH values may also drop to the 25-35% range, though with recent heavy rain today fuels may not be as problematic. .LONG TERM...(Thursday through Tuesday) Issued at 324 PM CDT Tue Jun 14 2022 Impacts in the long term periods include the potential for record temperatures later this weekend into next week, and the potential for fire weather concerns some afternoons and early evenings. Large scale ridging continues to be the focus of the long range periods (very strong consensus/clustering of ensembles). This is forecast to build into the Northern Plains late this week as the upper low finally breaks down/shifts east in southern Canada. This ridging would then transition eastward through the weekend into next week allowing for a shift to more of a southwest flow pattern (though the ridge axis strength could hold on enough to limit the active storm track to the west. Anomalous temperatures arrive, especially Sunday into Monday. Sunday appears to be the hottest when even the NBM 25th percentile has 100- 105 degree temperatures in the Red River Valley (5-10F above daily records). Tds are forecast to remain in the 60s which would support heat indices within advisory (possibly warning criteria). Despite the higher Tds forecast we still end up with forecast RH values near or within critical fire weather criteria some afternoons due to the very high temperatures and dependent on winds/fuels red flag conditions may develop. Tds are likely forecast to be a bit too high dependent on mixing and low level return flow. Precip chances do return as the ridge begins to shift to more of a southwest flow and the potential for weaker transient waves increases (more towards the middle of next week). Instability would be in place considering the type of pattern in place (and some guidance does show higher CAPE values). Severe potential can't be ruled out though at this range and these types of these progressive features create more uncertainty on potential coverage/impacts are uncertain. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1244 PM CDT Tue Jun 14 2022 Areas of MVFR and IFR alto stratus continue to rotate across eastern ND and northwest MN, creating highly variable flight conditions. Other than a few very light showers in northeast ND most locations are dry at TAF issuance. Additional thunderstorm development is possible mainly in northwest MN this afternoon through the early evening hours when a few strong to severe storms may develop. Winds are alight highly variable across the region as surface low pressure shifts east and northeast. Gusty westerly winds should eventually prevail behind the low pressure. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. MESOSCALE...Perroux SHORT TERM...DJR LONG TERM...DJR AVIATION...DJR
Hazardous weather outlook, Jun 14, 1:01 PM CDT, 3 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 101 PM CDT Tue Jun 14 2022 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-151815- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 101 PM CDT Tue Jun 14 2022 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms are possible again this afternoon and early this evening mainly across northwest MN north of Highway 2. A few severe thunderstorms may develop with this activity. If severe thunderstorms develop, threats will include damaging winds to 70 mph, hail up to 2 inches, and the possibility of tornadoes. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Winds gusting to 45mph in eastern ND are possible Wednesday afternoon. By the weekend temperatures will rise to 95 and 105 Saturday and Sunday the hottest temps of the season so far. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon and evening.
In the hours before
Local storm report, Jun 14, 11:37 AM CDT, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1137 AM CDT TUE JUN 14 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM HEAVY RAIN GRAND FORKS 47.92N 97.07W
06/14/2022 E2.50 INCH GRAND FORKS ND PUBLIC
PUBLIC REPORT RELAYED VIA SOCIAL MEDIA.
&&Local storm report, Jun 14, 11:40 AM CDT, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1140 AM CDT TUE JUN 14 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0748 AM HEAVY RAIN SAINT HILAIRE 48.01N 96.21W
06/14/2022 E1.50 INCH PENNINGTON MN PUBLIC
PUBLIC REPORT RELAYED VIA SOCIAL MEDIA.
&&Local storm report, Jun 14, 11:42 AM CDT, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1142 AM CDT TUE JUN 14 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 AM HEAVY RAIN KEY WEST 47.93N 96.78W
06/14/2022 E2.00 INCH POLK MN PUBLIC
PUBLIC REPORT RELAYED VIA SOCIAL MEDIA.
&&Local storm report, Jun 14, 11:47 AM CDT, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1147 AM CDT TUE JUN 14 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 3 N DAVIDSON 47.92N 96.86W
06/14/2022 E1.25 INCH POLK MN PUBLIC
TOTAL FROM OVERNIGHT AND THIS MORNING
RELAYED VIA SOCIAL MEDIA.
&&Local storm report, Jun 14, 11:51 AM CDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1151 AM CDT TUE JUN 14 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0742 AM FLASH FLOOD GRAND FORKS 47.92N 97.07W
06/14/2022 GRAND FORKS ND PUBLIC
PHOTOS OF STREET FLOODING IN GRAND FORKS
FROM THIS MORNING'S STORM. TIME ESTIMATED
VIA RADAR.
&&Local storm report, Jun 14, 1:26 PM CDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
126 PM CDT TUE JUN 14 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY RAIN OBERON 47.92N 99.21W
06/14/2022 M2.50 INCH BENSON ND PUBLIC
PUBLIC RELAYED REPORT FROM SOCIAL MEDIA.
&&The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 9:57 PM CDT | Special Weather Statement | FGF | Benson, Towner | 63 min |
| Jun 13, 10:15 PM CDT | Severe Thunderstorm Warning | FGF | Benson | 45 min |
| Jun 13, 10:37 PM CDT | Tornado Warning | FGF | Benson | 23 min |
| Jun 13, 10:51 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Cavalier, Ramsey, Towner | 54 min |
| Jun 13, 10:52 PM CDT | Tornado Warning | FGF | Benson, Eddy, Ramsey | 38 min |
| Jun 13, 11:08 PM CDT | Severe Thunderstorm Warning | FGF | Eddy | 52 min |
| Jun 13, 11:27 PM CDT | Tornado Warning | FGF | Benson, Eddy, Ramsey | 37 min |
| Jun 13, 11:43 PM CDT | Special Weather Statement | FGF | Cavalier, Ramsey | 32 min |
| Jun 14, 12:01 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy, Nelson, Ramsey, Walsh | 45 min |
| Jun 14, 1:09 AM CDT | Special Weather Statement | FGF | Nelson | 51 min |
| Jun 14, 5:30 AM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Ransom, Sargent | 45 min |
| Jun 14, 6:00 AM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Griggs, Steele | 45 min |
| Jun 14, 6:32 AM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Griggs, Nelson, Steele, Traill | 43 min |
| Jun 14, 6:43 AM CDT | Special Weather Statement | FGF | Barnes | 32 min |
| Jun 14, 7:15 AM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Griggs, Nelson, Ramsey, Steele, Traill and 1 more | 45 min |
| Jun 14, 7:31 AM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Nelson, Pembina, Walsh | 59 min |
| Jun 14, 7:41 AM CDT | Areal Flood Advisory | FGF | Grand Forks | 3 hr |
| Jun 14, 8:07 AM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Nelson, Pembina, Walsh | 53 min |
| Jun 14, 5:17 AM CDT | Special Weather Statement | FGF | Roseau | 28 min |
| Jun 14, 8:19 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Marshall, Roseau | 41 min |
| Jun 14, 8:55 AM CDT | Special Weather Statement | FGF | Lake of the Woods, Roseau | 50 min |
| Jun 14, 3:00 PM CDT | Severe Thunderstorm Warning | FGF | Clearwater, Mahnomen, Pennington, Polk, Red Lake | 45 min |
| Jun 14, 3:38 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Marshall, Pennington, Polk, Red Lake | 52 min |
| Jun 14, 4:33 PM CDT | Severe Thunderstorm Warning | FGF | Roseau | 29 min |
| Jun 14, 5:28 PM CDT | Special Weather Statement | FGF | Beltrami | 32 min |
| Jun 14, 5:51 PM CDT | Special Weather Statement | FGF | Beltrami | 24 min |
| Jun 14, 6:16 PM CDT | Special Weather Statement | FGF | Beltrami | 29 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.